Arizona, 2004Damaging Wind in Arizona, August 16, 2004
August 16, 2004 · NWS TWC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 2:30 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST MON AUG 16 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY TONIGHT. THIS FEATURE WILL BEGIN TO SHIFT EAST OF THE
REGION STARTING ON TUESDAY...WHICH WILL ALLOW DRIER AIR TO GRADUALLY
OVERTAKE THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE
WEST COAST THIS WEEKEND AND MAY DRAW LINGERING MONSOON MOISTURE BACK
INTO SOUTHEAST ARIZONA.
&&
.DISCUSSION...UNUSUALLY EARLY TRANSITIONAL MONSOON SITUATION
CONTINUES TO UNFOLD. UPPER SHEAR AXIS WILL CONTINUE TO DRIFT VERY
SLOWLY E INTO NM AS ANOTHER UPPER LOW LIFTS FROM S NV INTO UT.
MODELS IN GENERAL WERE A LITTLE WEAK WITH BOTH FEATURES, ALTHOUGH
THE DIFFERENCES ARE SOMEWHAT IMMATERIAL NOW. CONVECTIVE EVOLUTION
FOR THE NEXT 6HRS WILL BE GOVERNED BY THE BROAD OUTFLOW BOUNDARY
RADIATING AWAY FROM SANTA CRUZ/COCHISE COUNTIES (THE W END IS
STALLING OVER W PIMA COUNTY), SMALLER OUTFLOW INTERSECTIONS, AND
TSTMS FIRING ALONG THE RIM. MEAN FLOW ON THE BACK SIDE OF THE SHEAR
AXIS COULD BRING AT LEAST SOME OF THE RIM TSTMS THROUGH CENTRAL AZ
AND INTO US LATER THIS AFTERNOON/EVENING. EVEN THOUGH MUCH OF THE
CWA HAS REMAINED COOL TODAY, THE 30-35KTS OF 850-500MB SHEAR, PRECIP
WATER NEAR 1.5, AND COOL MID LEVEL TEMPS HAVE BEEN MORE THAN ENOUGH
TO SUPPORT DEVELOPMENT. WELL MOST LIKELY CARRY HEAVY RAIN/HAIL
WORDING IN SEVERAL ZONES THIS EVENING, BUT CELLS HAVE BEEN MOVING
JUST FAST ENOUGH TO PREVENT WIDESPREAD FLASH FLOOD PROBLEMS. STILL
LOOKS LIKE A BUSY DAY WILL MORPH INTO A FAIRLY BUSY EVENING.
FORECAST IN DAYS 2-4 IS ON TRACK AS UPPER LOW/SHEAR AXIS SHIFTS NE.
THIS WILL PUT US INTO SHORT WAVE RIDGING AND DEEPER W FLOW. IT WILL
TAKE TIME FOR THE MOISTURE TO SCOUR OUT, AND THE MODELS ARE USUALLY
TOO FAST WITH THIS PROCESS. BUT BY FRI WE STILL EXPECT PRECIP TO BE
AT A MINIMUM AS MID LEVEL TEMPS ALSO WARM A FEW DEGREES C. HEIGHTS
WILL NOT BE ALL THAT HIGH SO WE SHOULD NOT SEE THE TYPICAL WARMING
TREND. IN FACT, IF DEWPOINTS DROP OFF TOO MUCH, WE MAY BE BE A
LITTLE TOO WARM WITH NIGHTTIME LOWS. THE MAIN CHANGE IN THE LONGER
TERM IS IN DAYS 5-7. MORE AND MORE ENSEMBLE MEMBERS ARE BRINGING
ANOTHER SPLIT FLOW TROUGH INTO THE WEST COAST WITH A 70KT
SUBTROPICAL JET (ARE YOU SURE THIS ISNT JANUARY IN AN EL NINO
WINTER?). THIS WILL SWING OUR LOW LEVEL FLOW BACK TO THE S AND WOULD
BRING WHATEVER MONSOON MOISTURE REMAINS BACK INTO SE AZ. WERE NOT
SURE HOW MUCH SONORA AND SINALOA WILL DRY OUT OVER THE NEXT 5 DAYS,
BUT WITH AN INVERTED TROUGH POSSIBLY SPINNING UP AHEAD OF FORMER
T.S. EARL, IT MAY NOT DRY OUT AS MUCH AS WE HAD BEEN EXPECTING TO
OUR S. HAVE RETAINED PROBABALISTIC WORDING IN DAYS 5-7, BUT WE HAVE
GONE AHEAD AND SPREAD LOW GRADE POPS BACK INTO THE REGION THIS
WEEKEND, ESPECIALLY IN ZONES 34/35 WHICH HAVE BEEN QUITE WET THE
PAST FEW DAYS AND WILL HAVE MORE MOISTURE TO RECYCLE.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
PYTLAK
Hazardous weather outlook, Aug 16, 11:46 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST MON AUG 16 2004
AZZ019-029>035-170700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1146 AM MST MON AUG 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS HAS
ALREADY DEVELOPED OVER PORTIONS OF SOUTHEAST ARIZONA. THE RISK OF
BOTH SEVERE THUNDERSTORMS AND FLASH FLOODING IS ABOVE CLIMATOLOGY
TODAY. THE HIGHEST RISK WILL BE GENERALLY SOUTHEAST OF A HANNAGAN
MEADOW-TUCSON-SELLS LINE THROUGH 6 PM...WITH THE HIGHEST RISK
SHIFTING NORTHWEST OF THIS LINE BETWEEN 2 PM AND 9 PM.
DISCUSSION...A PERSISTENT AND STATIONARY UPPER LEVEL DISTURBANCE
REMAINED ALONG THE ARIZONA-NEW MEXICO BORDER...WITH ANOTHER UPPER
LEVEL DISTURBANCE MOVING ACROSS NEVADA. THESE TWO FEATURES WERE
ACTING ON RESIDUAL MONSOON MOISTURE TO PRODUCE ORGANIZED AND STRONG
THUNDERSTORMS. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...THE
STORMS HAVE HAD RAINFALL RATES OF WELL OVER AN INCH PER HOUR.
THE MAIN DIFFERENCE TODAY IS THAT STEERING WINDS ARE STRONGER AND
THERE IS EVEN SOME LOW LEVEL WIND SHEAR. THIS HAS CAUSED THE STORMS
TO MOVE RATHER QUICKLY...BUT THEY HAVE ALSO BEEN MORE ORGANIZED AND
HAVE BEEN OCCASIONALLY FORMING INTO SHORT LINES WITH WEAK ROTATIONAL
SIGNATURES. THERE HAS ALSO BEEN SOME CELL TRAINING. THE INITIAL ROUND
OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE NEW MEXICO BOOTHEEL AND
NORTHEAST SONORA BY LATE AFTERNOON. HOWEVER NEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE WESTERN HALF OF THE MOGOLLON RIM AND
COULD DROP SOUTH INTO THE REGION BY LATE AFTERNOON OR EARLY EVENING.
SINCE THIS SECOND ROUND OF STORMS WILL HAVE MORE SUNSHINE AND HEAT TO
WORK WITH...THEY COULD ALSO BE QUITE STRONG IF THE SURVIVE THE TRIP
THROUGH CENTRAL ARIZONA DESERTS AND ARRIVE BEFORE DAYTIME HEATING
DIMINISHES. IF THIS OCCURS...WATCHES MAY BE REQUIRED FOR EITHER
SEVERE THUNDERSTORMS...FLASH FLOODS...OR BOTH LATER THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE UPPER LEVEL DISTURBANCES OVER THE DESERT SOUTHWEST WILL
GRADUALLY SHIFT EAST ON TUESDAY AND WEDNESDAY WHICH WILL ALLOW A
DRIER WESTERLY FLOW TO OVERTAKE THE REGION. THE RISK OF THUNDERSTORMS
WILL GRADUALLY DIMINISH STARTING ON TUESDAY...WITH THE STORMS
BECOMING ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE
ARE MORE SIGNS TODAY THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP
NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PYTLAK
Thunderstorm Wind, Graham
- When
- August 16, 3:00 PM MST to 4:00 PM MST
- Where
- Graham County, Safford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.817, -109.717
Power lines were downed by strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 16 to 17, 2004$159,000 · F1 · 19 events
- Hail and Damaging Winds in Arizona, August 16, 2004$19,000 · 1 in hail · 4 events
- Flash Flood and Hail in Kansas, August 16, 20041 in hail · 5 events
- Debris Flow and Heavy Rain in Puerto Rico, August 16, 20044 events
- Hail and Damaging Winds in New York, August 16, 20041 in hail · 4 events
- Waterspouts in Gulf of Mexico, August 16, 20042 events
- Tornadoes in Kansas, August 16, 2004$500 · F0 · 2 events
- Lightning Strike in Minnesota, August 16, 2004$10,000 · 1 event
- Heavy Rain in Puerto Rico, August 16, 20041 event
- Hail in New York, August 16, 20040.75 in hail · 1 event
- Flash Flood in Arizona, August 16, 20041 event
- Hail in Pennsylvania, August 16, 20040.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418697.